Texas, 2020Drought in Texas, May 5 to 11, 2020
May 5 to 11, 2020 · NWS BRO · 2 events in 2 counties and zones
With no rainfall across Deep South Texas and the Rio Grande Valley the first week of May, the area of Extreme (D3) Drought across southeastern Cameron County expanded to include most of Cameron County and the southeastern corner of Hidalgo County by the end of the first week of May. For the rest of Deep South Texas, Extreme (D3) Drought conditions continued across southern Zapata, western Starr,…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With no rainfall across Deep South Texas and the Rio Grande Valley the first week of May, the area of Extreme (D3) Drought across southeastern Cameron County expanded to include most of Cameron County and the southeastern corner of Hidalgo County by the end of the first week of May. For the rest of Deep South Texas, Extreme (D3) Drought conditions continued across southern Zapata, western Starr, southeastern Jim Hogg and along the Rio Grande in southern Starr County. Severe (D2 ) Drought conditions persisted across much of the rest of Deep South Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 4, 11:23 PM CST, 37 minutes earlier.
Area forecast discussion, May 4, 11:23 PM CST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1223 AM CDT Tue May 5 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR will be the dominant category for the overnight
hours with light surface winds. Tomorrow, VFR will prevail with
breezy winds. A slip back into MVFR will probably occur for the
evening.
&&
.PREV DISCUSSION... /issued 640 PM CDT Mon May 4 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...MVFR ceilings will develop overnight through mid
Tuesday morning as marine layer low clouds move over the area.
Breezy southeast winds will decrease to light. Isolated streamer
showers will develop along the coast and over the coastal waters.
Ceilings will lift and scatter out Tuesday as winds increase to
moderate southeast by afternoon.
PREV DISCUSSION... /issued 303 PM CDT Mon May 4 2020/
SHORT TERM (Now through Tuesday Night): The mid-level ridge of
high pressure begins to edge further west through the short term
period, bringing in more northwesterly flow aloft across Texas
into Tuesday. At the surface, high pressure across the eastern
Gulf slides further east as low pressure deepens across the Plains
and moves into the Great Lakes, dragging a cold front south into
Deep South Texas Tuesday night. The front remains generally weak
and begins to stall as it arrives, with low pressure developing
across northern Mexico. This may set the stage for convective
development across the higher elevations of Mexico Tuesday night.
The cap should mostly hold across the CWA with very dry air aloft,
but little spokes of energy near the frontal passage may help any
developed storms charge the border into Zapata and Starr
counties. Have kept POPs generally under 20 percent at this time
across the brush country.
Aside from that, it looks warm and dry. Temperatures this afternoon
have warmed quick over the last hour. Not sure highs will warm as
much tomorrow, with cooler air aloft and slightly less breezy winds
at the surface, but confident in highs remaining well above normal.
With slightly increasing low level moisture, expect a more humid day
as well tomorrow, with Heat Indices still reaching 100-104 across
the RGV.
LONG TERM (Wednesday through Monday): 500mb trough across the
northeast United States Wednesday will bring a weak cold front
into the Rio Grande Valley Wed morning. This will provide a slight
chance of showers and thunderstorms across the CWA Wednesday. Rain
chances will diminish Wed night as low to mid level moisture
diminishes across south Texas Wed night into Thursday. The rest of
the forecast period looks cooler and wetter as a 500mb trough
across the eastern U.S. Friday allows a Canadian airmass to filter
southward across the central U.S. Friday and a cold front moves
into deep south Texas Fri night into Saturday. Low to mid level
moisture will increase across northeast Mexico and south Texas Fri
night and remain high across the area Saturday. This will provide
a good chance of showers and thunderstorms across the CWA Fri
night through Sat night. Rain chances will diminish Sunday as
drier air filters into the south Texas. A 500mb shortwave is
progged to move across west Texas late Monday and this will
provide a slight chance of showers and thunderstorms across the
western portions of the CWA towards the end of the forecast
period. Temperatures will be above normal through the week before
the cooler air arrives Saturday. Temperatures will be slightly
below normal through the weekend into early next week.
MARINE (Now through Tuesday Night): Low pressure deepens across the
Plains today, strengthening the pressure gradient, and increasing
southeasterly winds across nearshore waters. Small Craft Caution
conditions continue into this evening. As high pressure slides
further east across the Gulf, expect marine conditions to become
more favorable into Tuesday night. A weak cold front arrives by late
Tuesday night, with very isolated thunderstorms possible across
coastal waters late.
Wednesday through Saturday...Light to moderate northeast winds
will prevail across the coastal waters Wednesday with surface high
pressure across the east-central United States. Winds will veer to
the southeast and increase slightly Thursday as the surface ridge
moves eastward. Moderate southeast winds Thursday will veer to the
south and increase Friday as the pressure gradient increases
across the lower Texas coast. SCEC conditions will prevail across
the coastal waters Friday before the pressure gradient weakens Fri
night as a cold front moves into deep south Texas. Light southeast
winds Fri night will shift to the northeast and increase Saturday
in the wake of the front moving offshore the lower Texas coast Sat
morning. Small craft advisories will likely be needed for the
coastal waters Saturday as strong northeast winds develop in the
wake of the front.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 4, 3:03 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
403 PM CDT Mon May 4 2020
TXZ248>257-351-353-052115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
403 PM CDT Mon May 4 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
Tuesday and again Friday through Sunday.
A Wind Advisory may be needed for portions of deep south Texas on
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-052115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
403 PM CDT Mon May 4 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories are possible along the lower Texas coast
Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cameron
- When
- May 5, 12:00 AM CST to May 11, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
As little to no rainfall occurred in early May, drought conditions intensified across Cameron County. Extreme (D3) Drought conditions expanded to include all but the top fifth of the county, which remained in Severe (D2) Drought conditions.
Drought, Southern Hidalgo County
- When
- May 5, 12:00 AM CST to May 11, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
As little to no rainfall occurred in early May, drought conditions intensified across Cameron County. Extreme (D3) Drought conditions expanded into the southeastern corner of the county, leaving the remainder of Southern Hidalgo County in Severe (D2) Drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, May 5, 20201 death · $125,000 · EF1 · 18 events
- Tornadoes and Hail in Louisiana, May 5 to 8, 2020$713,000 · EF1 · 19 events
- Tornado and Hail in South Carolina, May 5, 2020EF2 · 13 events
- Flooding in Indiana, May 5 to 9, 2020$40,000 · 2 events
- Flash Flooding and Flooding in Kentucky, May 5, 2020$900 · 11 events
- Frost and Freeze in New York, May 5, 20209 events
- Hail in South Carolina, May 5, 2020$1,000 · 3 in hail · 9 events
- Excessive Heat and Heat in California, May 5 to 10, 20206 events
- Lakeshore Flood in Ohio, May 5 to 6, 20204 events
- Hail in Oklahoma, May 5, 20201.75 in hail · 3 events
- Lakeshore Flood in Michigan, May 5, 20203 events
- Hail in Texas, May 5, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893506, 893507.